Iowa, 2018

High Wind in Iowa, February 18, 2018

February 18, 2018 · NWS DMX · 1 event in 1 county or zone

A low pressure system was slowly working its way into and through the Upper Plains, while high pressure lingered over the Ohio Valley. As a result, a tightening surface pressure gradient was seen across the western half of Iowa that resulted in widespread gusts into the 40 to 50 mph range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system was slowly working its way into and through the Upper Plains, while high pressure lingered over the Ohio Valley. As a result, a tightening surface pressure gradient was seen across the western half of Iowa that resulted in widespread gusts into the 40 to 50 mph range. A single site recorded a 50 knot gust and the same site nearly recorded sustained winds of 40 mph for an hour or more.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 18, 5:36 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 18, 5:36 AM CST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
536 AM CST Sun Feb 18 2018

.SHORT TERM.../Today through Tonight/
Issued at 405 AM CST Sun Feb 18 2018

A low pressure area is developing from eastern Wyoming into central
South Dakota, while broad high pressure moves away from our area
over the Ohio River valley. As the low pressure trough approaches
today our winds will turn south and increase, then tonight as broad
forcing aloft and low-level moisture advection increase we will see
development of light precipitation across much of the forecast area.
Multiple potential hazards are present in the short term forecast
period and will be outlined individually below.

Early this morning areas of fog have developed across eastern and
northeastern Iowa, due to nearly calm winds and clear skies
associated with the aforementioned departing high pressure center.
Thus far dense fog has remained just east of our forecast area, with
a few stations from Waterloo over to Webster City reporting brief
visibility below 1/4 SM before rebounding. However, in the next few
hours is is likely that these dense fog observations may become a
bit more numerous. Given their isolated and transitory nature, have
handled this threat with a special weather statement rather than a
very short dense fog advisory. Conditions should improve rapidly
around sunrise as daytime warming begins and southerly winds
increase.

As the high moves away and the trough approaches from the northwest
today we will see a significant tightening of the low-level pressure
gradient. Forecast soundings at 18Z today show top of the mixed
layer winds around 40 to 45 knots across most of the area, excepting
the southeast, and all signs point toward windy conditions for a
relatively brief period. The tightening of the pressure gradient
will be more or less concurrent with enhanced daytime mixing,
supporting strong winds by late morning. The winds should then
decrease noticeably around mid to late afternoon as the trough
approaches and the gradient begins to slacken. Have issued a
targeted wind advisory from 9 am to 2 pm to account for this hazard.

Finally, late tonight we will see development of light precipitation
as the column gradually saturates from the surface upward and broad
lift slowly increases ahead of the approaching system. Forecast
soundings after 06Z tonight are unanimous in their depiction of a
shallow saturated layer around 5-8 kft deep and entirely without ice
crystal introduction. This will lead to a drizzle/rain scenario,
with northwestern areas below freezing experiencing ice
accumulations. The predicted freezing line placement has been pretty
consistent over the last couple of days and confidence in the area
of freezing rain/drizzle is high. Therefore, a winter weather
advisory has been issued for our northwestern counties beginning at
midnight tonight. Icing may not begin until more like 2 or 3 am, but
once it does start impacts may be almost instantaneous, so prefer to
play it safe with a slightly early start time at midnight. More
freezing rain is expected from Monday into Tuesday as discussed in
the long term section below, and additional headline considerations
exist in that period as a result.

.LONG TERM.../Monday through Saturday/
Issued at 405 AM CST Sun Feb 18 2018

Complex meteorological situation through Tuesday evening with
broad southwest upper flow across the central United States. A
surface front nearly parallel with this flow will move only
gradually from Monday into Tuesday as ample moisture flows north
into the boundary with large elevated warm layer above a shallow
cold layer leading to extensive freezing precipitation over a good
portions of central Iowa.

Light precipitation will be ongoing Monday morning as surface wave
passes through the state as moisture surges northward. The
surface wave is forecast along a boundary which will stretch from
near Bedford to Des Moines and Waterloo around daybreak. Will see
freezing drizzle/light freezing rain northwest of the front with
little ice introduction and a robust warm layer above the shallow
polar air. There will be a very sharp temperatures gradient along
the boundary with readings climbing from the mid 20s to mid 40
over a short distance and light rain is forecast near the front
and to the south/east. A dry slow will arrive with the wave and
will cut off precipitation from southwest to northeast during the
day, except near the front where deeper forcing where deeper
forcing on warm side of dry slot will allow precipitation to
linger in the southeast.

A second shortwave will begin to influence the weather by Monday
night with renewed warm advection/moisture transport north of the
boundary into central Iowa. This event likely shaping up to be the
more problematic of the two as heavier QPF is expected in areas
behind the front. Impressive broad expanse of isentropic lift
will be in place across much of the upper Midwest during this
time, supporting widespread precipitation. Unfortunately for the
forecast area, thermal profiles indicate a broad area of freezing
rain from southwest through central into northeast Iowa Monday
night into Tuesday with ice accumulations that could be upwards of
a few tenths of an inch possibly approaching or exceeding ice
warning criteria, therefore a Winter Storm Watch has been issued
for these areas. Meanwhile, in the far southeast CWA, temperatures
will remain relatively warm with rain and even thunder during
this time. Rainfall amounts of an inch to inch and half are
certainly not out of the question given the moisture transport
into the state and this may lead to some decent rises on streams
over the southeast.

The system will finally drop southeast of the state on Tuesday
night with large Canadian high pressure approaching. However, both
GFS and Euro indicate that the western trof will remain in place
through the week with various waves traversing through the base of
the mean trof an into the central United States. Therefore, there
will continue to be additional threats of precipitation through
the week with timing and placement problematic as GFS and Euro
disagree with the specifics of the individual shortwaves.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 536 AM CST Sun Feb 18 2018

A fog bank affecting much of northeast Iowa will produce
intermittent IFR or lower conditions at ALO and MCW in the next
couple of hours before moving away. Winds will turn to south and
increase substantially by late morning, resulting in crosswinds of
20 KT or greater on some east-west runways into the afternoon
before diminishing. Late tonight, between 06Z and 12Z, conditions
will deteriorate as very low clouds and drizzle/light rain
develop across the area. This will lead to IFR or lower conditions
from near the end of the current TAF period well into Monday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 2 PM CST this afternoon
for IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-
081>083-092>094.

Winter Storm Watch from Monday evening through Tuesday morning
for IAZ027-028-037>039-048>050-059>062-072>074-082>084-093-094.

Winter Weather Advisory from midnight tonight to 3 PM CST Monday
for IAZ004>007-015>017-023>026-033>036-044>047-057-058.

&&

SHORT TERM...Lee
LONG TERM...Cogil
AVIATION...Lee
Hazardous weather outlook, Feb 18, 3:59 AM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
359 AM CST Sun Feb 18 2018

IAZ004>007-015>017-023>026-033>036-044>047-057-058-191200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-
359 AM CST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong south winds are expected late this morning into the early
afternoon.  A Wind Advisory is in effect for the area today.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Freezing drizzle and light freezing rain are expected by late
tonight. A Winter Weather Advisory is in effect for the area late
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional freezing drizzle and light freezing rain are expected
on Monday. A Winter Weather Advisory is in effect for the area
through mid afternoon Monday. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however icing reports would
be appreciated.

IAZ070-071-081-092-191200-
Cass-Adair-Adams-Taylor-
359 AM CST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong south winds are expected late this morning into the early
afternoon today. A Wind Advisory is in effect for the area today.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light freezing rain and freezing drizzle will likely impact the
area Monday night into Tuesday with light to moderate ice
accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however icing reports would
be appreciated.

IAZ027-028-037>039-048-049-059>061-072-073-082-083-093-094-191200-
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Dallas-Polk-
Jasper-Madison-Warren-Union-Clarke-Ringgold-Decatur-
359 AM CST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong south winds are expected late this morning into the early
afternoon.  A Wind Advisory is in effect for the area today.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few non severe thunderstorms will be possible on Monday into
Monday evening, especially south of Interstate 80.

Freezing rain and freezing drizzle will likely impact the area
Monday night into Tuesday with significant icing. A Winter Storm
Watch is in effect for the area Monday night into Tuesday. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however icing reports would
be appreciated.

IAZ050-062-074-084-191200-
Tama-Poweshiek-Marion-Lucas-
359 AM CST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong south winds are expected today at 20 to 25 mph with gusts
to 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few isolated non severe thunderstorms will be possible on
Monday.

Freezing rain and freezing drizzle is expected to impact the area
Monday night into Tuesday with significant icing. A Winter Storm
Watch is in effect for the area Monday night into Tuesday. Please
refer to the National Weather Service website at weather.gov/desmoines
for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however icing reports would
be appreciated.

IAZ075-085-086-095>097-191200-
Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis-
359 AM CST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Southerly winds of 20 to 25 mph, with gusts to 40 mph are
expected today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few isolated non severe thunderstorms will be possible on
Monday into early Tuesday. In addition, heavy rainfall will be
possible with an inch to an inch and a half possible by Tuesday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Carroll

When
February 18, 11:00 AM CST to 1:00 PM CST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

AWOS recorded a 58 mph or 50 knot wind gust, as well as sustained winds around 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740127.